caret icon Back to all discussions

CGRP Injections Causing Weight Gain?

I’ve gained about 10lbs since I started my 1st CGRP injection over a year ago. It worked fairly well for a while but lost effectiveness over time. Then I tried Emgality, which did nothing at all. Today, I took my 2nd dose of Ajovy. I’ve not noticed any improvement so far but still hoping. I’ve noticed that, since beginning all this, I’ve gained weight. I KNOW I’m WAY out of shape, because, big surprise, I can’t DO ANYTHING! I would LOVE to exercise, but bouncing around is just begging for a migraine, & really, I don’t have to do much of anything to trigger it. Looking sideways will do it some days, & I’m not joking. I know, pathetic. But, even though I’d not been able to do much exercise, by being a bit careful not to overindulge, I had previously been able to keep my weight more or less at an acceptable range for me. I’m 5’3” (they tell me..apparently I’ve shrunken 1 3/4 inches! 😳😉, now weigh 143-ish, when I’d been 135-ish, & I’m 67 years old. So, I’m asking: is it just me, getting older & fatter? Or could it have to do with these injections? Has anyone else out there on CGRPs also gained weight while on them? And, btw, as most of you probably know, dieting isn’t all that easy, either, when you have chronic migraines. Hunger=headache =migraine. It drives me crazy. And that’s the short version.

  1. Hi, savta! Thanks for your question. First, you are definitely not pathetic! Migraines can be so debilitating, and it's not caused by weakness or anything you've done. Try not to get down on yourself. <3

    Second, you are not alone! It's not just you. You're probably not just gaining weight from eating or not exercising (though those can be contributing factors, of course). We have so many people here in the community that have experienced significant weight gain from the new CGRP drugs. I've seen more stories like yours than I can count, truly.

    The trouble is, weight gain is not listed as a side effect for these drugs, so some physicians don't believe there is a connection. And there hasn't been any research into it yet, so all we have are many anecdotes. You should still bring it up with your healthcare team, though.

    The best thing I can say is to send a report of your weight gain to the FDA. The more reports they receive, the more likely they are to notice and make changes. Here's the link to the reporting website, if you're interested: https://www.accessdata.fda.gov/scripts/medwatch/index.cfm

    We're always here for you if you have more questions or just want to vent. Sending hugs your way! -Melissa, migraine.com team

    1. I’ve been taking Anjovy for a year. It dramatically reduced my migraines. Such good news, however, I’ve experienced a 30 pound weight gain (I’m tall, so my frame can take it). I look and feel pregnant. My stomach is extended in a way that I’ve only experienced in pregnancy. I’ve also accumulated weight in my thighs. This is also unusual for me. After reading threads in migraine.com, I am now thinking it’s due to Ajovy. The effects on my body have been so severe that I’ve come to the conclusion that I need to stop Ajovy. I am hoping that my migraines don’t return in full force.

      1. Hi, bluepanda47. I'm sorry to hear you're struggling with unwanted weight gain -- it's maddening, especially when you don't really know why it's happening. Have you talked to your doctor about your suspicions that it might be connected to Ajovy? While weight gain isn't one of the official side effects, as you've seen, there are many anecdotal reports here about weight gain on the new CGRP drugs. I would encourage you to report your symptoms to the FDA, as that feedback can affect what is done with the drug down the road. Here's the link to file a report if you're interested; it's a simple process: https://www.accessdata.fda.gov/scripts/medwatch/index.cfm

        Please keep us posted about how you're doing. Remember that it can take a while, even several months, for Ajovy to get out of your system. Hang in there! Wishing you the best. -Melissa, migraine.com team

    2. The same thing is happening to me. Did you decide to stop the Ajovy; if so, did you start on another preventive and did it work? Thank you!

      1. Hi EmilyA,
        Sorry it’s taken me a while to respond. No, I’m still on the Ajovy. It’s working on the migraines, so I’m sticking with it, at least for now.
        I’ve been up to my eyeballs with other issues since I wrote last, my own 2 month illness with Shingles & dealing with my almost 100 year old mother’s physical & emotional problems. I simply didn’t have the luxury of considering other options for the migraines, especially since the Ajovy seems to be helping. It is not perfect. It does NOT keep them away completely. But, I get severe attacks much less often. I’m often able to control attacks with plain Tylenol, which was rarely true before. I’m able to “push through” more often, which was very rare before. So, all in all, I’m staying with the Ajovy for now. I have no way of knowing how long it will work. Aimoveg worked for about a year & then just gradually stopped. Other meds & treatments have behaved the same way. So, I’m more or less expecting that to happen again with Ajovy, eventually. Hope not. But, for now, I have to take the relief. Unless it effects my health adversely otherwise, I HAVE to have the relief. I don’t look as good as I’d like to. But, I have at least some semblance of a life. It’s different for each person. I wish you & anyone reading this the very best. I can only say what is true for me, not for you.

        1. Savta, I'm sorry to hear you've been enduring so much. It's never easy to find yourself in the position of caregiver, but that's even more true when dealing with migraine on top of it. I'm sure the stress is no help for your migraines. Have you fully recovered from shingles? I wish you all the best with Ajovy -- take things one day at a time and make the most of the good moments. Hugs to you, we're always here when you need someone to talk to! -Melissa, migraine.com team

      or create an account to reply.